Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 68, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 18, 2000, 8:39 PM EDT for Berrien County, Michigan. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 8:39 PM EDT (00:39 UTC)
- Expired
- May 18, 2000, 9:40 PM EDT
- In force
- 61 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 96 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 9:50 PM EDT | Thunderstorm Wind | St Joseph, MI | Many tree limbs down and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1192 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
072 WUUS53 KIWX 190041 SVRFWA MIC021-190140- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 839 PM EDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERRIEN COUNTY IN MICHIGAN * UNTIL 940 PM EDT * AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF NEW BUFFALO MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... NEW BUFFALO THREE OAKS BRIDGMAN BARODA SHOREHAM BERRIEN SPRINGS REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4176 8697 4176 8672 4178 8623 4227 8629 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:26 PM EDT, 6 hours 13 minutes earlier.
Area forecast discussion, May 18, 2:26 PM EDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 126 PM EST THU MAY 18 2000 FCST DILEMMA ARE POPS/TEMPS AND SVR/HEAVY RAIN THREAT THIS EVENING. 17Z SFC MAP SHOWING TRIPLE POINT LOW NR KCNC AND WARM FRONT SNAKING EWD ALG A KOXV...KDVN...KVPZ...KDTX LINE. DEEPENING COLD POOL IN ASSOC/W DVLPG CONVECTIVE CLUSTER OVR N IL/IN PUSHING BNDRY SWD THRU N IL/IN ATTM. ADDITIONAL STORMS DVLPG INVOF TRIPLE POINT LOW SWD ALG TRAILING COLD FRONT THRU NE MO. PROFILER/VWP ALL SHOWING STG LOW LVL JET IN PLACE ACRS WARM SECTOR COINDICENT WITH APPROACHING MID LVL SPEED MAX AND SHORTWAVE TROF IN MO. 12Z MODELS IN DECENT AGREEMENT WITH LG SCALE FTRS. ETA INITIALIZED SFC LOW IN IA BETTER AND ITS 6HR QPF PICKS UP DVLPG CONV BEST. MAIN PROBS THIS AFTERNOON/EVENING ARE CONT SVR THREAT AND GROWING POTENTIAL FOR HEAVY RAIN. 12Z RAOBS/VIS IMAGERY CONT TO INDICATE MAJORITY OF WARM SECTOR REMAINS CAPPED. WITH LOW LVL JET PROGGED TO CONT BACKING AHD OF LOW AND TREMENDOUS LG SCALE ASCENT/CVRG ON NOSE OF JET AND HIGH PWATS...SVR THREAT TO CONT INTO THIS EVENING WITH FLOODING A BIGGER CONCERN OVERNIGHT. THIS IS SIMILAR TO WHAT HAS OCCURRED OVR THE KGRR FA. ETA/NGM QPFS PRETTY GENEROUS WITH 1.5-2.0 INCHES PROGGED. LOW CONTS TO FILL OVERNIGHT WITH 850MB CONV BNDRY PARKED OVR N HALF OF CWA WHICH WILL CONT RAIN INTO TOMORROW AM. OTHERWISE CAA ON BACKSIDE OF SYS AND CLDS WILL KEEP DIURNAL TEMP RISE AT A MINIMUM. CONT CYCLONIC FLOW FRI NIGHT WILL KEEP CLDS IN UNTIL RIDGE AXIS WORKS IN SAT AND THINGS FINALLY DRY OUT. WILL WAIT UNTIL ISSUANCE TIME BEFORE MAKING DECISION ON NEED FOR FFA. .IWX...TOR WATCH FOR IND COUNTIES UNTIL 21Z...SEVERE WATCH 5UNTIL 00Z FOR REMAINDER OF FA. TEH
In the hours before
Local storm report, May 18, 2:56 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
156 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 2 N COLDWATER MI 2 INCH HAIL
05/18/00 BRANCH REPORTED BY STORM
SPOTTER.
NLocal storm report, May 18, 3:23 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 1 N SWAYZEE IN .88 INCH HAIL
05/18/00 GRANT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, May 18, 3:30 PM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...|.
0228 PM GAS CITY IN 1 INCH HAIL
05/18/00 GRANT REPORTED BY EMERGENCY
MANAGEMENT.
NLocal storm report, May 18, 4:01 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
301 PM EST THU MAY 18 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM COLDWATER MI .75 INCH HAIL
05/18/00 BRANCH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0145 PM 1 N COLDWATER MI .75 INCH HAIL
05/18/00 BRANCH REPORTED BY STORM
SPOTTER.
0145 PM 2 N COLDWATER MI 2 INCH HAIL
05/18/00 BRANCH REPORTED BY STORM
SPOTTER.
0220 PM 1 N SWAYZEE IN .88 INCH HAIL
05/18/00 GRANT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0228 PM GAS CITY l IN 1 INCH HAIL
05/18/00 GRANT REPORTED BY EMERGENCY
MANAGEMENT.
NSpecial weather statement, May 18, 4:24 PM EDT, 4 hours 15 minutes before
INZ003>009-012>018-020-022>027-032>034-190130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 324 PM EST THU MAY 18 2000 THE TORNADO WATCH FOR NORTHERN INDIANA HAS BEEN CANCELLED. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ONCE AGAIN THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AGAIN THIS EVENING. STAY TUNED TO NOAA WEATHER RADI*O...LOCAL RADIO OR TELEVISION OR CABLE TELEVISION FOR THE LATEST ON THIS SEVERE WEATHER THREAT. TEH
Special weather statement, May 18, 8:11 PM EDT, 28 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 711 PM EST THU MAY 18 2000 INZ003>006-008-012>017-020-022>024-190400- CASS_IN-ELKHART-FULTON_IN-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-MIAMI- NOBLE-PULASKI-ST JOSEPH_IN-STARKE-WABASH-WHITE-WHITLEY- 711 PM EST (711 PM CDT) THU MAY 18 2000 A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM. STORMS MOVING EAST OUT OF ILLINOIS WILL HAVE THE CAPABILITY OF PRODUCING HAIL TO TWO INCHES IN DIAMETER...DAMAGING GUSTY WINDS...AND ISOLATED TORNADOES THIS EVENING. SPOTTER ACTIVIATION IS REQUESTED. THE THREAT FOR SEVERE WEATHER WILL DIMINISH LATER THIS EVENING. INZ007-009-018-025>027-032>034-MIZ077>081-OHZ001-002-004-005-015-016- 024-025-190400- ADAMS-ALLEN_IN-ALLEN_OH-BERRIEN-BLACKFORD-BRANCH-CASS_MI-DEFIANCE- DEKALB-FULTON_OH-GRANT-HENRY-HILLSDALE-HUNTINGTON-JAY-PAULDING- PUTNAM-ST JOSEPH_MI-STEUBEN-VAN WERT-WELLS-WILLIAMS- 711 PM EST (811 PM EDT) THU MAY 18 2000 THUNDERSTORMS WILL BE FOUND IN THE AREA THIS EVENING. SOME OF THE STORMS MAY PRODUCE HAIL AND GUSTY WINDS. RESIDENTS SHOULD REMAIN ALERT FOR THE POSSIBLITY OF WATCHES AND WARNINGS. SPOTTER ACTIVATION MAY BE NEEDED. $$B REAUGH
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.